Afibrinogenaemia is a quantitative deficiency of fibrinogen that is associated with an increased bleeding tendency. Patients with afibrinogenaemia are at risk of excessive bleeding, but unusually, these patients may also experience thrombotic episodes. We report a 27-year-old man, with a known history of afibrinogenaemia, and who presented with acute onset of chest pain. Clinical examination was normal. Electrocardiogram revealed features suggestive of inferior and right ventricular myocardial infarction. This diagnosis was confirmed on echocardiogram, and by the elevated levels of cardiac enzymes troponin T and Creatinine kinase-MB. In view of the existing afibrinogenaemia, thrombolytics and anticoagulants were not given. He was managed with antiplatelets, nitrates, statins and angiotensin converting enzyme inhibitors. Young coronary artery disease risk factors (including thrombophilia) were otherwise normal. The patient tolerated dual antiplatelet therapy without any bleeding. The thrombotic episode occurring in tandem with the afibrinogenaemia, as have been observed in previous reports, is likely to be the cause for acute myocardial infarction in our patient.
|Journal||Singapore Medical Journal|
|Publication status||Published - 01-04-2008|
All Science Journal Classification (ASJC) codes